Aa
Aa
A
A
A
Close
Avatar universal

Gabapentin side effects

Hello MS Community-

I am on a very lose dose of Gabapentin 100 mg 3X per day for trigeminal nerve.  I was initially on 300 mg 3X per day but it made me very lethargic so neuro reduced to 100.  

I have been reading about the side effects and regardless of the dose, balance, gait, and coordination are listed as being impacted.  Many people have commented that anything less than 1200 mg per day will not improve trigeminal nerve.  My face is numb, but I am not in any pain.  

It is more of an annoyance; however this dosage really does not help me.  I have never had facial pain per say, just numbness/tightness.  This is the only medication I take other than vitamin D and my monthly Tysabri infusion.  (just got 3rd infusion last week)

Other than the trigeminal nerve, balance and gait are really my only MS issues.  I take PT 3x per week and swim daily which really helps; however I still use my cane.

I read about Lyrica and same side effects.  Here come the questions:

1. Do I really need a higher dose to rid trigeminal nerve symptons?
2. Is gabapentin contributing to balance and gait issues?  
3. Are there any other alternatives aside from Lyrica?

I thank you in advance for sharing your wisdom.

Best to all ;-)

Gina
8 Responses
Sort by: Helpful Oldest Newest
Avatar universal
Thank you all for your feedback. I  now take 100 mg 2 times per day. Let's see what happens.
Helpful - 0
Avatar universal
Thank you all for your feedback. I  now take 100 mg 2 times per day. Let's see what happens.
Helpful - 0
Avatar universal
Hello,

I have been taking Gabapentin 300mg 3X daily for one month for severe neuropathic pain and CRPS (ulnar nerve) and it is very effective managing pain.  However, the side effects significantly affect cognitive function.  

Change in balance, unsteadiness, loss of coordination, inability to concentrate, unable to focus, dizziness, nausea, drowsiness, tiredness, change in vision (blurred/double vision), rolling eye movements.

How long can I expect to experience the side effects as it significantly affects the activities of daily life, especially employment.

Can't think. Can't work.

I learned very quickly it's not a good idea to operate a motor vehicle while on this drug.

Any suggestions? or should I consider a career working from home.
Helpful - 0
1831849 tn?1383228392
Hi SCS -

The dosages for all of these drugs have a lot of wiggle room. Your dose for both gabapentin and Lyrica is towards the low end of the range.

Until recently I was taking 300mg/day of Lyrica for neuropthic foot pain. Prior to that I was taking 3600mg gabapentin/day. Both meds were taken in conjunction with amitriptilyne. Meds for nerve pain are mostly off label uses for drugs. This means they are intended to treat something else. because of this there is no "written" methodology for prescribing them.

You can work wioth your doc to find the right dosage and combination to treat your pain. It may take a while, because these drugs need to be titrated, but it can be done.

Kyle
Helpful - 0
Avatar universal
Hello. I was on the same dose you are on for post herpetic neuralgia in the right side of my face after I developed Bell's palsy. That dose did seem to work for a few days but after that did not work. I switched to Lyrica 50mg twice daily. I have been taking that for a little while and for me I feel it does work. I had surgery for an inguinal hernia 2 weeks ago and there are several nerves irritated by the surgery and inflammation and causing lots of burning pain. I was not taking Lyrica the first week and half after surgery due to my body being through so much stress. When the burning kicked in I started my dose two days ago and the burning disappeared nearly 100 percent. However there is still pain but it is different than nerve pain.

It has stopped the pain in the right side of my face completely. I have noticed in the past it can pack weight on fast if you are not eating a healthy diet. If you eat well the weight will stay off. It does have a bit of sedating effect to it, but will pass after you take it for a while. I read it can cause tremors to get worse but I had tremors before taking it and cannot say it contributed as for the tremors are getting worse with time, not with the medication.

I do hope this helps. I will say it helps with anxiety for me and elevates my mood.
Helpful - 0
667078 tn?1316000935
If it gets really bad there is Gamma knife surgery. It can have side effects so it is not first line. I would probably gradual up the Gabenpentin before moving to another drug. I am not sure how well the others work. You can always go to a pain clinic. My neurologist sent me there for diaphragm spasms. They cured them.

Alex
Helpful - 0
Avatar universal
Thank you for your prompt reply.  I will look into Trileptal as I do not believe Gabenpentin is really helping.
Helpful - 0
667078 tn?1316000935
Your body will get used to the Gabenpentin and the side effects should get better. If the dose takes away pain that is the dose for you. Besides Lyrica there are other drugs such as Trileptal. Gabenpentin is the most used for TN.

Alex
Helpful - 0
Have an Answer?

You are reading content posted in the Multiple Sclerosis Community

Top Neurology Answerers
987762 tn?1331027953
Australia
5265383 tn?1483808356
ON
1756321 tn?1547095325
Queensland, Australia
1780921 tn?1499301793
Queen Creek, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
In this special Missouri Medicine report, doctors examine advances in diagnosis and treatment of this devastating and costly neurodegenerative disease.
Here are 12 simple – and fun! – ways to boost your brainpower.
Discover some of the causes of dizziness and how to treat it.
Discover the common causes of headaches and how to treat headache pain.
Two of the largest studies on Alzheimer’s have yielded new clues about the disease